Oregon, 2022

Wildfire in Oregon, August 1 to 31, 2022

August 1 to 31, 2022 · NWS MFR · 1 event in 1 county or zone

The Potter Wildfire was started by lightning and was first reported at 0900 PDT on 07/31/22. As of 0530 PST on 09/01/22, the fire covered 629 acres and was 96 percent contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

The Potter Wildfire was started by lightning and was first reported at 0900 PDT on 07/31/22. As of 0530 PST on 09/01/22, the fire covered 629 acres and was 96 percent contained. 0 structures were lost, and 13.1 million dollars had been spend on firefighting activities.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Jul 31, 9:43 PM PST, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 31, 9:43 PM PST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1043 PM PDT Sun Jul 31 2022

Updated AVIATION Section

.DISCUSSION...Convection remains ongoing this evening along the
moist side of a deformation zone over our region as a result of
being squished between an area of low pressure to our west and
high pressure to our east. Lightning activity with these storms
has been vigorous at times, though thankfully a majority of it
has been in cloud. That said, 186 cloud to ground have been
registered so far with heavy concentrations along the Cascades,
especially around the Sprague River, Modoc Point, and Klamath
Falls area.

The pattern won't change much overnight and this means we will
need to keep a watchful eye on overnight storms. Isolated
thunderstorms riding along the coast range. However, more vigorous
storms will remain focused along the and east of the Cascades
tonight.

It's worth noting that the troposphere will only continue to
moisten into tomorrow. This means that some of these storms will
transition from being dry to wet, although rain will be focused
under the main core of the storm. Slow moving storms, which is
usually under about 10 mph will also become infrequent. While
ponding on roadways could be a problem with slow moving storms, in
general faster winds aloft should keep this on the lower
probability side of things. More present hazards from
thunderstorms beside cloud to ground lightning will be strong
outflow winds of 30-50 mph and small, wet accumulating hail up to
nickle size.

Heat related headlines will be ending tonight as a combination of
a deteriorating ridge of high pressure and smoke work to mitigate
the worst of the heat. However, smoke will act to hold overnight
temperatures up more than normal, so overnight relief could be
less than expected (or hoped for from this meteorologist). As
noted earlier, more moisture is being funneled into the region.
This may bring out that stick feeling that humidity creates, with
our region experiencing some of the highest max humidities tonight
and tomorrow night that we have observed in some time.

Finally, with southerly winds aloft, smoke from wildfires in
Siskiyou County, California will continue to move northward into
Oregon creating air quality concerns. Smoke from area wildfires
may create periods of degraded air quality. Please see the AQAMFR
or the Oregon DEQ website for more details; or visit the Air
Resource Board web page for those in NorCal.   ~Miles

&&

.AVIATION...01/06Z TAFs...IFR/LIFR conditions in marine stratus
will continue to impact areas over the coastal waters and
along the coast through the TAF period. There was a little
disruption in the marine layer today, especially offshore, where
significant elevated instability led to quite a few cloud to water
lightning strikes beyond about 30NM from shore and south of Gold
Beach. The marine layer has deepened again this evening with
ceilings lowering back down to IFR/LIFR at North Bend as it presses
onshore into Coos County. There is still some elevated instability
present tonight and while showers are the most likely weather
phenomena, thunderstorms are possible again. The stratus will
retreat back to the beaches again Monday afternoon with a chance at
brief VFR at North Bend.

Inland, isolated to scattered showers and thunderstorms tonight
still pose the risk for gusty, erratic outflow winds, brief
downpours and hail. Overall, expect VFR, though any storms may
bring local MVFR. Areas of IFR/MVFR vis in haze/smoke in the
vicinity of the McKinney fire will persist in northern Siskiyou
County and into the south end of the Rogue Valley, up towards
Medford. We expect isolated to scattered convection again
Monday afternoon/evening, though smoke from the McKinney fire
will likely once again be a limiting factor. Most likely area for
scattered storms will be from the Cascades/Foothills eastward.
-Spilde

&&

.MARINE...Updated 900 PM PDT Sunday, 31 July, 2022...Low pressure
centered west of the Northern California coast will bring mostly
southerly winds south of Cape Blanco and variable winds north of
there through Monday evening. Isolated showers and thunderstorms are
possible during this time with down strikes possible through the
marine stratus and fog. Light north to northwest winds are then
expected Monday night through Wednesday as the offshore low drifts
westward. North winds are then likely to increase, possibly reaching
advisory levels Thursday afternoon. This is expected to build steep
seas to advisory levels Thursday evening into Friday. -Spilde

&&

.FIRE WEATHER...405 PM PDT Saturday, 30 July 2022...
Increasing smoke, cloud cover, and moisture has begun to lower
temperatures compared to the peak of this heat wave, but hot weather
is generally expected to continue through the weekend. Thunderstorms
in the Red Flag Warning area in Josephine and Jackson counties today
are likely to be somewhat muted by smoke from the McKinney Fire,
however thunderstorms are still likely in much of the warning area.
Sunday into Monday low pressure offshore and a broad southerly flow
will continue to bring isolated to scattered showers and
thunderstorms across the forecast area. Watches and warnings have
been updated to highlight the locations of most concern for
lightning abundance. Part of the adjustment was to reduce headlines
across the west side due to the mitigating effects of the smoke from
the McKinney Fire on thunderstorm strength and lightning abundance.
Today through Monday storms will trend from dry to increasingly
wetter as temperatures come down and moisture levels rise. The
threat for showers and thunderstorms may linger next week due to the
low offshore becoming nearly stationary. ~BTL

&&

.PREV DISCUSSION... /Issued 607 PM PDT Sun Jul 31 2022/

SYNOPSIS...Hot temperatures will persist this afternoon, then
lower slightly Monday and Tuesday. Meanwhile, an upper low just
off the coast of southern Oregon and northern California will
remain near stationary. This will result in continued chances of
thunderstorms and showers over the next few days. Additionally,
with southerly winds aloft, smoke from wildfires in Siskiyou
County, California will continue to move northward into Oregon
creating air quality concerns.

KEY POINTS:
*Excessive Heat continues today across portions of southern
 Oregon and northern California. Stay hydrated, take frequent
 breaks in air conditioning, find cooling stations, and check on
 your friends and neighbors if they do not have air conditioning.
 Remember, never leave pets or people in cars.
*Smoke from area wildfires may create periods of degraded air
 quality. Please see the AQAMFR or the Oregon DEQ website for
 more details.
*Thunderstorms may produce occasional to abundant deadly cloud to
 ground lightning, gusty and erratic winds, and small hail.
*Lightning may ignite new wildfires. More information is available
 in the fire weather section below.
*Smoke from the McKinney fire will likely complicate the forecast
 in regards to heat and thunderstorms.

DISCUSSION...We are split between two weather patterns--a low
pressure system off the coast and a ridge of high pressure
centered near the 4 corners region of the US. This is bringing in
deep southwest flow aloft as well as monsoonal moisture from the
Desert Southwest. Ensembles are pretty sure that the
aforementioned low will remain relatively stationary before
retrograding westward as the 4 corners ridge nudges westward
slowly by the weekend into next week.

This means that we are expecting thunderstorms each afternoon and
evening across a broad area of southern Oregon and northern
California. Satellite and Radar have already recorded some showers
and thunderstorms away from the smoke of the McKinney fire in
Douglas County, the Cascades, and in northern California as well
as for the Marine Waters. Expect this to continue with additional
thunderstorms possible this afternoon and evening. Storms may
become strong with wind gusts to 50 mph and small hail. Storms
should also be on the wetter side as opposed to the drier side.
The Storm Prediction Center has backed off on the organized threat
for severe weather on Monday, and we agree with that assessment.
However, one or two storms may over achieve on Monday and become
strong to severe with gusts to 60 mph and nickel sized hail. While
we expect thunderstorms again Tuesday, we have also added them for
Wednesday but have admittedly less confidence.

The other portion of the forecast is the heat. The excessively
high temperatures have decreased for areas west of the Cascades
due to smoke from the McKinney fire. Have adjusted temperatures
downward in some West Side locations to account for this. Still,
with the smoke; relief from the heat will be limited for those
areas with other areas remaining relatively hot; so will allow the
heat advisories and excessive heat warnings continue until their
conclusion tonight. More information is available in the NPWMFR.

The ridge of high pressure and subsequent thermal trough should
build back into the area late this weekend into next week. -Schaaf

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Heat Advisory until 11 PM PDT this evening for ORZ030-031.
     Red Flag Warning from noon to 11 PM PDT Monday for
     ORZ617-623>625.
     Excessive Heat Warning until 11 PM PDT this evening for
     ORZ024-026.
     Excessive Heat Warning until 11 PM PDT this evening for
     ORZ025-027.
     Red Flag Warning until 11 PM PDT this evening for
     ORZ617-623-624.
     Excessive Heat Warning until 11 PM PDT this evening for
     ORZ028-029.

CA...Heat Advisory until 11 PM PDT this evening for CAZ084-085.
     Red Flag Warning from noon to 11 PM PDT Monday for CAZ284-285.
     Excessive Heat Warning until 11 PM PDT this evening for
     CAZ080>083.
     Red Flag Warning until 11 PM PDT this evening for
     CAZ280-281-284.

Pacific Coastal Waters...
     None.

In the hours before

Special weather statement, Jul 31, 8:28 PM PST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Medford OR
928 PM PDT Sun Jul 31 2022

CAZ083-084-010500-
North Central and Southeast Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
928 PM PDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of northeastern
Siskiyou County through 1000 PM PDT...

At 928 PM PDT, Doppler radar was tracking a strong thunderstorm near
Highway 97 Grass Lake And Mount Hebron, or 22 miles northeast of
Mount Shasta, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deer Mountain Snow Park, Highway 97 Grass Lake And Mount Hebron and
Bray.

This includes US 97 in California between mile markers 15 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4154 12193 4154 12207 4152 12215 4163 12232
      4171 12230 4182 12206 4169 12192
TIME...MOT...LOC 0428Z 136DEG 18KT 4162 12213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Jul 31, 9:00 PM PST, 3 hours before
Special Weather Statement
National Weather Service Medford OR
1000 PM PDT Sun Jul 31 2022

CAZ081-083-084-010530-
North Central and Southeast Siskiyou County CA-
Central Siskiyou County CA-
Northeast Siskiyou and Northwest Modoc Counties CA-
1000 PM PDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of north central
Siskiyou County through 1030 PM PDT...

At 959 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Highway 97 Grass Lake And Mount Hebron, or 18
miles east of Yreka, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Montague and Highway 97 Grass Lake And Mount Hebron.

This includes US 97 in California between mile markers 18 and 29.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4167 12202 4155 12234 4178 12260 4197 12227
TIME...MOT...LOC 0459Z 132DEG 17KT 4173 12227

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Jul 31, 10:01 PM PST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Medford OR
1101 PM PDT Sun Jul 31 2022

CAZ080-081-010630-
Central Siskiyou County CA-Western Siskiyou County CA-
1101 PM PDT Sun Jul 31 2022

...A strong thunderstorm will impact portions of north central
Siskiyou County through 1130 PM PDT...

At 1100 PM PDT, Doppler radar was tracking a strong thunderstorm near
Yreka, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Yreka, Tree Of Heaven Campground and Klamath River. Portions of the
McKinney Fire.

This includes the following highways...
 Highway 3 in California near mile marker 50.
 Highway 96 in California between mile markers 75 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4174 12250 4172 12273 4187 12317 4197 12334
      4200 12280
TIME...MOT...LOC 0600Z 132DEG 17KT 4177 12272

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MAS
Special weather statement, Jul 31, 11:15 PM PST, 45 minutes before
Special Weather Statement
National Weather Service Medford OR
1215 AM PDT Mon Aug 1 2022

ORZ022-010745-
Curry County Coast OR-
1215 AM PDT Mon Aug 1 2022

...A strong thunderstorm will impact portions of southwestern Curry
County through 1245 AM PDT...

At 1215 AM PDT, Doppler radar was tracking a strong thunderstorm over
Pistol River, or 17 miles north of Brookings, moving north at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ophir, Pistol River and Nesika Beach.

This includes US 101 in Oregon between mile markers 315 and 346.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4256 12449 4258 12450 4260 12431 4221 12425
      4218 12439 4251 12451
TIME...MOT...LOC 0715Z 164DEG 39KT 4230 12438

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

MAP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, South Central Oregon Cascades

When
August 1, 12:00 AM PST to August 31, 11:59 PM PST
Where
South Central Oregon Cascades forecast zone
Reported by
Other Federal Agency
Coordinates
42.801, -122.519 (the zone’s center; the record gives no point)

The Potter Wildfire was started by lightning and was first reported at 0900 PDT on 07/31/22. As of 0530 PST on 09/01/22, the fire covered 629 acres and was 96 percent contained. 0 structures were lost, and 13.1 million dollars had been spend on firefighting activities.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2022Every state in 2022This day in weather historyWarnings in Oregon, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038355.